Sign Up Now Keep up to date with the latest blogs, books & events
Questions ? Call 248-851-1600 a 0 Items - $0.00

Too Many Ineffective Medications for the Elderly

Are statins and hypertensive medications useful for the elderly? I have written extensively about this subject in my books, newsletters and blog posts.  Many older subjects—greater than 75% in one study—are taking statin medications in order to prevent getting a heart attack. (1)  A recent article in Evidenced Based  Medicine (2014.  Feb. 26, 2014) found that both statin and hypertensive medications are overprescribed and unhelpful to the elderly.  

In fact, the Framingham study found that for those over 80 years, a lowered systolic and diastolic blood pressure was associated with a significantly higher risk of mortality.(2)  Furthermore, there is little or no evidence that elevated cholesterol levels are related to stroke risk.  In fact, the risk for heart disease-related death for any given level of cholesterol fell with age.  Furthermore, in subjects over 70 years old–and particularly those with systolic blood pressure over 145mmHg– total cholesterol was negatively related to stroke mortality.  In other words, a higher cholesterol level and blood pressure was associated with a lower stroke mortality rate.

Conventional physicians believe that, for any age,  blood pressure should be less than 120/80mmg and cholesterol levels should be <200mg/dl.  I say this is nonsense.  It is normal for both blood pressure and cholesterol levels to increase as one ages.   It is ridiculous to assume that an 80-year-old should have the same cholesterol level and blood pressure as someone at age 20.  There are zero studies showing that statin medications result in a longer lifespan in anyone over the age of 65.  Furthermore, there are no studies showing any longevity benefit in statin use in women of any age.

What can you do?  Don’t get caught taking too many medications, particularly if you are elderly.  We spend too much money on ineffective medications that not only have too many adverse effects, they also do not change the lifespan of the elderly.  For many, a better course is to eat healthy foods, maintain hydration, and correct nutritional imbalances.     More information about these topics can be found in my book, Drugs That Don’t Work and Natural Therapies that Do.

 1.   Am. J. of Cardiol.  2012;110:1477

2.  Stroke.  1991;22:983

NATHERFRNT

 

 

 

 

 

 

Author Info

David Brownstein

Comments ( 6 )

  • Author Icon
    Andy

    I was recently given-up by Traditional Medicine after a Catheterization, they hesitated to do anything until I had a stroke or a heart attack and brought into emergency by Ambulance. For me this was a wake up to analyse all my prescription drugs. Lipitor ( a statin ), CARVEDILOL ( a Beta blocker ) for Congestive Heart Failure, I do not have! Prilosec ( for GERD ) ie: heartburn. The Prilosec got rid of the GERD, The daily aspirin caused the GERD. THEY ALL HAD NUMEROUS SIDE EFFECTS: including excessive flatulence, arthritis, chest pain, insomnia, chest pain(can be indistinguishable from Angina, Bradycardia, cough(Prilosec ) I have stopped all, gone to strictly non Pharma minerals/ nutrients, started Sea Salt ( Trader Joes for $1.49, large container) taking Iodine drops, Coconut Oil( organic) After only one week I am feeling much better, doing 20 minutes on the Treadmill, working up to 3 MPH. My Professional Cardiologist and Surgeons said I should stop that as it could be dangerous. I used to nap in the afternoon, but now the day flys by and I totally forget to nap. Don’ t trust your Doctors recommendations until you have researched on the Internet. My Hr was 50 (low) but now is 65 which I am more comfortable with. I will be searching for a Holistic specialist in my area. incidentally I am 79.

  • Author Icon
    Suzanne

    This is to Carol Peterson especially! My dad had the same problem with pains in his legs the first day he started coq10. He wanted to give up on it and I told him it was the statins, not the coq10. I bet it’s the same issue for your pharmacist.

  • Author Icon
    Nancy Fran

    Have you heard of “statin induced dementia”? I was referred to your article by the President of Longevinex. My mother is 82 years old and has been on a statin for years. Besides all the effects, I feel, it has caused her muscles over the years, she has been diagnosed with Mild Cognitive Impairment.

    • Author Icon
      David Brownstein

      Dear Nancy.
      Yes, statins are known to cause memory decline and have been associated with amnesia. The brain contains a large amount of cholesterol. It is ludicrous to take a drug that poisons an enzyme that is crucial to cholesterol production. There are ZERO studies showing statins lower the mortality risk for a woman of any age.
      DrB

  • Author Icon
    Les Peterson

    My 84-year old father-in-law was put on statins and has become more forgetful lately. He’s a professor in mechanical engineering who just retired, but still publishes texts teaching Matlab. Lately, he is having problems making his own plane reservations, but only since the introduction of cholesterol lowering drugs. I have forwarded your blog to him to peruse.

  • Author Icon
    Carol Petersen

    A friend of mine who happens to be a pharmacist and puts his belief in using statin drugs is now suffereing terribly from muscle pains in his legs. Upon his complaint, his physician would just switch to another statin until he has been on 3 of them. He now has had extensive testing and has been given a diagnosis of post polio syndrome. he never knew he had polio in the first place. Now he thinks that people should be forwarned about this possiblity of increased sensitivity to statins. I think it is just playing games with names!

Post a Comment